February 1987

Untoward Effects Associated With Lindane Abuse

Author Affiliations

Department of Pediatric Hematology/Oncology
Department of Pathology University of Arkansas for Medical Sciences 800 Marshall St Little Rock, AR 72202
1117 McLain Newport, AR 72112
Department of Pediatrics University of South Carolina at Columbia 3301 Hardin St Columbia, SC 29208

Am J Dis Child. 1987;141(2):125-126. doi:10.1001/archpedi.1987.04460020015007

Sir.—Scabies has become a common pediatric problem in recent years. In the older child, the usual treatment is topical application of 1% lindane (Kwell) lotion for eight to 12 hours followed by thorough washing. The following is a report of suspected lindane-related transient pancytopenia in a teenaged patient who did not comply with these instructions.

Patient Report.—A 14-year-old boy was evaluated because of a transient episode of blindness in the lateral one third of the visual field of his left eye, dysarthria, and syncope. In the preceding six weeks, he had treated himself for scabies with lindane on at least eight occasions. On the last exposure, he had applied the lotion to the entire torso, which contained open lesions, for 48 hours. It was estimated that the total exposure was about 1.4 g of lindane. He denied exposure to any other drugs or toxic products, except for ampicillin

First Page Preview View Large
First page PDF preview
First page PDF preview